MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 75446540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
It was reported that on an unknown date, post-op, the implanted screw broke after 6 months.The patient underwent a revision surgery for removal.
 
Additional Manufacturer Narrative
Product image review: submitted image appears to display broken bone screw.X-ray review: post-op x-rays from l3-s1 posterior spinal instrumentation show fracture of one of the sacral screws.No interbody grafts are present and there is a paucity of graft present laterally.Failure of the bony fusion is the likely reason as most of the lumbar placement appears appropriate.
 
Additional Manufacturer Narrative
Product analysis: visual review confirms screw breakage approximately ~1 thread down from the base of the bone screw head.Optical examination of the area of fracture initiation did not identify a pre-existing surface defect near the area of crack origination that could contribute to crack propagation.Fracture surface damage is noted.Microscopic examination of the undamaged portion of the fracture surface identified a fairly flat fracture surface with gently convex progressive striations through the cross-sectional area of the bone screw, consistent with cyclic fatigue.Dimensional examination of the major diameter of the bone screw confirms relevant bone screw dimensions are within print specification.The above observations are consistent with cyclic fatigue.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6705059
Report Number1030489-2017-01736
Device Sequence Number11225951
Product Code KWP
UDI-Device Identifier00885074134116
UDI-Public00885074134116
Combination Product (Y/N)N
Initial Reporter CountryIR
PMA/510(K) Number
K042025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75446540
Device Lot NumberH5214582
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2017
Initial Date Received by Manufacturer 06/14/2017
Supplement Date Received by Manufacturer07/11/2017
09/11/2017
Initial Report FDA Received Date07/12/2017
Supplement Report FDA Received Date07/18/2017
09/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR